Peripheral neuropathy under oncologic therapies: A literature review on pathogenetic mechanisms.

Research output: Contribution to journalReview articlepeer-review

Abstract

Peripheral neurologic complications are frequent adverse events during oncologic treatments and often lead to dose reduction, administration delays with time elongation of the therapeutic plan and, not least, worsening of patients’ quality of life. Experience skills are required to recognize symptoms and clinical evidences and the collaboration between different health professionals, in particular oncologists and hospital pharmacists, grants a correct management of this undesirable occurrence. Some classes of drugs (platinates, vinca alkaloids, taxanes) typically develop this kind of side effect, but the genesis of chemotherapy-induced peripheral neuropathy is not linked to a single mechanism. This paper aims from one side at summarizing and explaining all the scattering mechanisms of chemotherapy-induced peripheral neuropathy through a detailed literature revision, on the other side at finding new approaches to possible treatments, in order to facilitate the collaboration between oncologists, hematologists and hospital pharmacists.

Original languageEnglish
Article number1980
Pages (from-to)1-22
Number of pages22
JournalInternational Journal of Molecular Sciences
Volume22
Issue number4
DOIs
Publication statusPublished - Feb 17 2021

Keywords

  • Anti-cancer drugs
  • Chemotherapy-induced peripheral neuropathy
  • Mechanism
  • Neurodegeneration
  • Neurotoxicity
  • Pharmacology

ASJC Scopus subject areas

  • Catalysis
  • Molecular Biology
  • Spectroscopy
  • Computer Science Applications
  • Physical and Theoretical Chemistry
  • Organic Chemistry
  • Inorganic Chemistry

Fingerprint

Dive into the research topics of 'Peripheral neuropathy under oncologic therapies: A literature review on pathogenetic mechanisms.'. Together they form a unique fingerprint.

Cite this